Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 21, NWS Tucson, AZ

July 17, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2018, 3:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 3:15 PM MST (22:15 UTC)
Expired
Jul 17, 2018, 4:00 PM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 107 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS55 KTWC 172215
SVRTWC
AZC019-172300-
/O.NEW.KTWC.SV.W.0021.180717T2215Z-180717T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
315 PM MST TUE JUL 17 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southern Pima County in southeastern Arizona...

* Until 400 PM MST.

* At 314 PM MST, a severe thunderstorm was located 27 miles south of
  Kitt Peak, or 28 miles southeast of Sells, moving northwest at 10
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newfields and San Miguel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3156 11179 3165 11179 3163 11157 3149 11156
TIME...MOT...LOC 2214Z 116DEG 7KT 3156 11163 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
2 follow-up statements
511 
WWUS55 KTWC 172233
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
333 PM MST TUE JUL 17 2018

AZC019-172300-
/O.CON.KTWC.SV.W.0021.000000T0000Z-180717T2300Z/
Pima-
333 PM MST TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR SOUTHERN PIMA COUNTY...

At 332 PM MST, a severe thunderstorm was located 26 miles southeast
of Sells, moving northwest at 10 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Newfields and San Miguel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3156 11179 3165 11179 3163 11157 3149 11156
TIME...MOT...LOC 2232Z 116DEG 7KT 3158 11167 

HAIL...1.00IN
WIND...70MPH
 
$$
Zell
993 
WWUS55 KTWC 172252
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST TUE JUL 17 2018

AZC019-172302-
/O.EXP.KTWC.SV.W.0021.000000T0000Z-180717T2300Z/
Pima-
352 PM MST TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PIMA COUNTY WILL
EXPIRE AT 400 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3156 11179 3165 11179 3163 11157 3149 11156
TIME...MOT...LOC 2252Z 116DEG 7KT 3159 11169 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
255 PM MST Tue Jul 17 2018

.SYNOPSIS...Plenty of moisture and instability will remain in
place to support daily showers and thunderstorms through at least
the middle of the week. Partial drying from the east may lead to
reduced thunderstorm coverage by the weekend, along with hotter
temperatures.

&&

.DISCUSSION...The upper low moving through Sonora, Mexico along
with the northern extent of the inverted trough passing through
Arizona was showing up nicely in Satellite water vapor imagery.
Showers and a few thunderstorms were developing this afternoon in
the vicinity of this upper low and across far western Pima county.
This general area will be the main focus of showers and thunderstorm
this evening and tonight. Cannot rule out a few thunderstorms
farther north though. Otherwise, high pressure aloft will become
established over the Great Basin region around Wednesday before
shifting over the Desert Southwest this coming weekend. This
adjustment in the position of the upper high will result in some
warming and drying aloft by the end of the week. This warmer and
drying will eventually translate to less thunderstorm activity and
hotter daytime temperatures by the weekend.

&&

.AVIATION...Valid through 19/00Z.
Isolated to scattered -SHRA/TSRA mainly west of KTUS and near the
International Border through the  Cloud bases 8k-12k ft AGL with SCT-
BKN clouds above 20k. Winds remain below 12 kts through the period,
with stronger gusts possible around TSRA. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A shift in the weather pattern will begin to
take place, bringing in drier air and reducing rain chances.
However, isolated storms could still develop, especially over the
higher terrain. Temperatures also gradually warm through the week.
20-ft winds remain below 15 mph, although the Upper Gila River
Valley will experience gustier northwesterly winds at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:45 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 16, 6:32 PM MSTSevere Thunderstorm WarningTWCPinal23 min
Jul 16, 10:45 PM MSTFlash Flood WarningTWCGraham3 hr
Jul 17, 4:36 PM MSTDust Storm WarningTWCPima84 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.